Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and Beta-Blockers
Aug 18, 2010

I'm not on HIV meds yet as my CD4 has been around 700-800 and vl less than 15,000. My HIV doc did put me on Atenolol due to slightly high bp and resting pulse around 100, but mainly for the panic attacks I was having. It has really worked. My bp is usually like 100 over 60 with a pulse in the 60's. It has really helped with the panic attacks. However, after starting the Atenolol, I have huge, dry stools that hurt so bad to pass. It usually causes me to bleed when I use the bathroom. When I've talked to others on that med, they say they've heard it can cause constipation, but they don't have this problem. I drink about 5 bottles of water a day. Everyone just says to increase my fiber.

It made me wonder whether HIV itself can cause this issue. I'm just blaming it on the Atenolol, because it started after beginning that med. Besides all the pain, I'm worried this will cause hemmoroids. Or, I could get some infection from an open wound where feces is. I like that I never have loose stools anymore, but this is not good. My stools are so large, hard, and dry that the toilet paper is usually clean--except for the blood.

I'm just wondering if you'd think this is unrelated to HIV and only due to the Atenolol. I take 50mg a day, so maybe I could cut down to 25mg and get the same benefits. Or, just increase fiber?? By the way, I was just reading a study that long-term use of beta-blockers may cause health problems like diabetes. Do you know anything about this? I realize this isn't a question directly related to HIV, but everything affects HIV.

Response from Dr. Henry

Constipation is not a common problem due simply to untreated HIV infection but is common in general population. From the details you provide seems likely to be related to the atenolol. Measures you mention are worth pursuing to improve situation as would possible switch to another BP med if continues. Generall health/GI evaluation may also be in order if problem doesn't improve. KH



Previous
Sustiva wild side effects
Next
Lypo and Depression

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement